Aa
A
A
A
Close
Migraines and Headaches Community
6.77k Members
Avatar universal

Lexapro/electric shocks in head/faint

I'm not sure if this relates to this thread but I don't really have any idea what is going on with me! I've been on zoloft for about 2 months, but recently switched to Lexapro to increase my energy levels. I am on 10 mg/day, but recently went on vacation, and forgot to bring my prescription with me - so I haven't taken it for about a week. However, the main problem is that maybe 2 weeks ago, I started feeling "electric shocks" in my head, like feeling as if I would almost be dizzy/or fall over. I don't know how else to describe them, they feel like really short and really frequent brain shocks through my head..(sorry for the description). I should also mention that I am bulimic, which I am starting to get help for, and have overdosed on Zoloft once, which I did not seek hospital care for. I feel embarassed telling my parents about these headaches/dizzy spells because I don't want to cause them any more problems. I know it sounds like I'm a crazy person  :( but I see a therapist weekly and am getting help. However, I've never told anyone that I overdosed (where I puked and shaked all the next day, got huge pupils and couldn't go to sleep). I was wondering if anyone could provide some insight for me into my I am getting these "electric shocks"! Any answers will be appreciated. Thank you.
9 Responses
Avatar universal
youre going through withdrawl. lexapro, and zoloft are very strong and affect the chemicals in your brain, anytime I have ever forgotten to take one of those (I was started on Zoloft in high school and am now on Lexapro) I get dizzy, its difficult to concentrate and when I went off of Zoloft for something else I went through extreme withdrawl for months untiil i decided to go back on it. My advice to you is to call the person who prescribes your pills, tell her your symptoms to make sure that nothing is off and then ask her/him if its safe to begin taking your pills again. Once back on the medicine you should be good to go after a couple of days.
Avatar universal
I recently was taking Lexapro but decided to stop taking it....then after a few days suddenly started receiving electrical shocks in my head....If a medicine can make me fell like this after I stop taking it, I don"t ever want to start taking it ever again.
Avatar universal
Hi,
Escitaloprim  is a selective serotonin reuptake inhibitor (SSRI). Escitalopram is used in the treatment of depression and anxiety. It is sold under the trade names Lexapro, Cipralex, Sipralexa, and Seroplex.
Lexapro discontinuation, particularly abruptly, may cause certain withdrawal symptoms such as paresthesia (for example, electric shock sensations also known as "brain shivers" or "brain zaps"), dizziness and irritability.
The "brain zap" effect appears to be nearly unique to serotonergic antidepressant drug formulations which have an extremely short elimination half-life in the body.Hope this information helps you.


Avatar universal
With inputs from wikipedia.
Avatar universal
So glad to have found I am not the only one having these symptoms, and I think I have just found out what is causing them - well, mine at least. Last week I was hospitalised as an emergency admission - I'm fine now, but have had these electric shock feelings since I came home. I found another link on this site saying the symptons are related to withdrawl of Seroplex -  I have been taking these anti-depressants for around a year now and have been gradually reducing the dose in the hope of getting off them by Christmas, however I haven't taken any since being admitted to hospital last week.

After reading the link here this morning I decided to re-start the Seroplex just to see if thats what's causing my symptoms. Within an hour I was beginning to feel better, and now, 7 hours later I am feeling the best I have felt since stopping them. The only trouble now is how to get off the Seroplex - I'm pretty sure I don't need them for depression anymore, but these electric shocks are something else and pretty unpleasant. I will start to wean them very very gradually and keep you posted as to the outcome. Thanks to those who have contributed to this forum - you've done me a great service.
Avatar universal
about a year ago i ran out of my lexapro and skipped a day, and began having these brain zaps, and then began vomiting and feeling really awful.  i thought i had some awful stomach bug.  my therapist suggested it was the lexapro, i took a pill, and within a couple hours i felt great.  hate to tell you, but my therapist tried to take me slowly off lexapro, and i was never able to get off of it because it kept giving me these brain zaps for months and months.  i am still on a low dose just to keep the brain zaps away.  it is a horrible drug in my opinion.
1 Comments
Hey do you still have brain zaps
Avatar universal
and by the way, you don't sound like a crazy person to me.  you sound great!  good luck with everything!  
Avatar universal
I have the same problem with Lexapro.  It is the only anti-depressant that does work for me as I have tried almost them all.  But when I went from 30mg a day to 20mg the next day, I have been having paresthesia which are these electrical shocks.  If I don't take my Lexapro, I can feel it within a few hours.  It's pretty bad so I guess I will be on this medicine for life.  Even reducing my medication so instantly by 1/2 pill a day doesn't work.  Hopefully they will go away in a week or so.  I hope you guys get better soon as well.
Avatar universal
I am also taking lexapro and I am having the same issues with brain zaps.  I have not missed any of my medication, nothing has changed.  I either feel like vomiting or my stomach aches.  I also feel a little confused when trying to think.  I don't know what is going on with me.  I have a doctors appointment tomorrow so we will see what happens.
Have an Answer?
Top Neurology Answerers
620923 tn?1452915648
Allentown, PA
1780921 tn?1499301793
Queen Creek, AZ
1756321 tn?1547095325
Queensland, Australia
Avatar universal
Trinity , TX
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease